Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

153 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for itching on the body while having liver cirrhosis

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3104 Questions

default
Posted on Wed, 23 May 2018 in Liver and Gall Bladder
Question: i have crirrocis quit drihking 2years but i have bad itching
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 59 minutes later
Brief Answer:
Information

Detailed Answer:
Hello and welcome,

I am really sorry about the itching related to your liver.

Here are some things you can try for itching but I advise that you check with your liver specialist first to make sure they are ok for you to have:

1. Naloxone and Naltrexone: these are opiate antagonists but can be helpful for liver related itching. They are by prescription.

2. Cholestyramine: This binds to bile salts. It does help some people. It can be constipating though.

3. Antihistamines such as diphenhydramine and cetirizine (Zyrtec). Sometimes these have to be used in higher doseages than what is recommended on the over the counter instructions, but I would want you to check that out with your doctor before doing.

There are other medications that can be tried, but under doctor supervision as they haven't been approved yet for use for liver disease related itching. So do contact your liver doctor as he or she may be willing to try some with you.

I am really sorry you are having this problem and I know that generalized itching can be miserable.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 1 hour later
it gets worse at night cant find from sheets


is this for the rest of life
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 2 hours later
Brief Answer:
Thoughts on this

Detailed Answer:
In spite of this problem being fairly common for people who have cholestatic liver disease, not a lot of controlled studies have been done on how to stop the itching. But there have been some recent discoveries about what causes the itching, so hopefully there will be medications that will be available.

In my reading on the problem, I also read that the antidepressant called Zoloft (sertraline) can help too.

Since the itching seems to involve chemical stimulation of the nerves, a medication that is currently being studied for this is gabapentin (Neurontin) which is usually well tolerated.

So...while I can't predict whether you will have this for the rest of your life, I would encourage you to talk with your doctor about trying some of these medications such as the naloxone, sertraline, and gabapentin. They may give you enough relief to make things tolerable or maybe make it go away.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,  

Recent questions on  Cetirizine

doctor1 MD

Hello, I suffered from chronic hives for 71/2 years. I would have multiple outbreaks each year that only subsided after several weeks of prednisone (as much as 60 mg with a taper). i also was on multiple antihistamines to include: fexofenadine montelukast, doxepin, cetirizine and ranitidine. For the last 3 years I was finally hive free but was taking cetirizine BID and had occasional itching episodes but no hives. This past Fall I was diagnosed with osteoporosis after an arm fracture. I started on alendrolate 70mg/week in late Nov. In late January I started with a hive outbreak. I started with all the usual meds as well as prednisone. I did a taper and was down to 10mg/day but each time I tried to stop, I would have more hives. Finally after being on the prednisone for 6 weeks, at my ENT doctors recommendation I stopped it anyway. So now I have been waking up most days with hives, some days just a few, others with many. I am extremely frustrated. Hives won t kill you but they do make you miserable. The only things that have changed since Nov. were a thyroid medication dose adjustment and initiation of alendrolate. an the alendrolate be the cause of this outbreak? Are there any alternatives to the alendrolate that would not have the same result?

doctor1 MD

respected doctor, my kid is suffering from cold, cough and fever from 14.1.2011 on wards. from that time onwards we are giving cetirizine suryp, indclave-bid syrup. from 2 days onwards red rashes are raised on the face and body. kid was suffering from continuous cough also. yesterday blood test was done. ESR 1st hour 40 recorded. remaining tests are normal. today doctor suggested to give 4ml azithromycin oral suspension 40mg and 2ml and 2ml will give remaining days. please suggest me what are the steps we will take to relief my kid from this adverse illhealth. awaiting yours reply

doctor1 MD

The other day I was assisting my child w an injury....when i was done i had this strange feeling as if all blood rushed out of my head.....my husband and daughter said that i was very pale and lips were purple....I had 2 beers and had some snacks we were camping....and was fine shortly after and since....what may have happend....I am a healthy person...do have a interactive tyroid that i take synthroid for and have for years........also had a zyrtec in the am of that day...thanks

doctor1 MD

Hello, I started an antibiotic, got a pretty severe allergic reaction, went on Benadryl, went OFF Benadryl because it wasn t helping, and got prescribed Prednisone (steroid) and Cetirizine (antihistamine) to combat the reaction. Could this be enough cause for my late period, now late 3-4 days?

doctor1 MD

Hi For the past week or so my fingers, in between my thumb it’s red and my next finger it’s red on the side and my middle finger its red on the side of it is red and itchy and has a few tiny cuts on one finger. I don’t know how I got this? If it’s...

doctor1 MD

I've had a cold from runny nose since Thanksgiving in the U.S. to now a cough the past four days. I lost my voice and its been about three days. It's a dry cough and kept me up all night yesterday. I think I am getting better if I rest my voice. I...